Antiplatelet Therapy May Be Continued After Intracerebral Hemorrhage
An 81-year-old woman presented with sudden onset of aphasia and delirium. Her history is noted for cognitive decline and transient ischemic attacks. Head computed tomography showed a left temporal intracerebral hemorrhage; MRI showed few additional microbleeds. She was taking aspirin daily; it was withheld.
Should aspirin be restarted in this patient?
Continuation of antiplatelet therapy after intracerebral hemorrhage
Fortunately, we live and work in an era when several interventions are known to prevent or treat ischemic stroke. For patients like this 81-year-old woman, secondary prevention of vascular disease with aspirin provides statistically and clinically significant absolute reductions in all serious vascular events, in all stroke, and in coronary events that offset the nonsignificant increase in the risk of intracranial hemorrhage.1 So, prescribing aspirin for this patient after her transient ischemic attacks was the right thing to do.
However, we cannot be sure that aspirin was responsible for her intracerebral hemorrhage (ICH). After all, the ICH could be attributable to the age-related small vessel diseases that probably underlay her transient ischemic attacks, cognitive decline, and microbleeds. Whether the aspirin caused, or even just precipitated, the ICH is unknown.
The only known intervention for secondary prevention of recurrent ICH is lowering blood pressure, so that should be started. However, the proven treatment that this patient was taking for secondary prevention of ischemic events, aspirin, has been stopped. So is restarting the aspirin, which may have played no role in the ICH, safe?
This particular dilemma has not been addressed in a randomized controlled trial (RCT). However, the paradigm has been tested in an RCT in another bleeding condition; a small short-term RCT of aspirin continuation after peptic ulcer bleeding found a significant reduction in all-cause death despite a nonsignificant increase in recurrent ulcer bleeding.2
In the absence of RCTs, we know of 3 published observational studies that address our patient’s dilemma.3–5 One study found a 2-fold reduction in all vascular events (ie, ischemic and hemorrhagic combined) among patients who restarted aspirin after any ICH (52 per 1000 patient-aspirin years versus 113 per 1000 patient-years; P=0.04).5 None of the studies found an increase in the risk of recurrent ICH associated with restarting aspirin in univariate analyses.3–5 However, one of these studies, which included 104 adults with lobar ICH like our patient, identified 29 recurrent ICHs during a median follow-up of almost 3 years and found an association between aspirin use after ICH and recurrent ICH in a multivariable analysis (adjusted hazard ratio, 3.95; 95% confidence interval, 1.6–8.3), possibly explained by microbleeds.4 However, this study’s multivariable model may have been overfitted, which may have exaggerated the association, so the finding requires replication. Furthermore, if the association between aspirin use and ICH recurrence after lobar ICH is real, the magnitude of the effect would not be considered sufficiently large to discount the effects of bias or confounding according to conventional criteria.6
Because none of the observational studies show dramatic harmful effects,6 we cannot dismiss the potential benefits of restarting aspirin in this patient. Furthermore, there is evidence of variation between hospitals in the proportion of patients restarting antithrombotic drugs after ICH in clinical practice, not explained by patient characteristics.7 Therefore, this dilemma needs to be resolved in an RCT. If this patient was resident in the United Kingdom, she could be invited to participate in the REstart or STop Antithrombotics Randomised Trial (RESTART, ISRCTN71907627, http://www.RESTARTtrial.org), which includes a brain MRI substudy to investigate an interaction between brain microbleeds and the effect of restarting antiplatelet drugs and has enrolled 70 participants at 89 hospital sites to date.
So, are we pro restarting aspirin in this patient? Yes, in the context of an RCT embedded within routine clinical practice, because such learning healthcare systems are surely the most expedient and ethical way to resolve this and many other dilemmas in everyday clinical practice for the benefit of this patient and others like her.8
Both authors are the recipients of a Special Project grant (SP/12/2/29422) from the British Heart Foundation, administered by the University of Edinburgh, which funds the REstart or STop Antithrombotics Randomised Trial (RESTART, ISRCTN71907627). Dr Al-Shahi Salman is funded by a Medical Research Council Senior Clinical Fellowship (G1002605).
The opinions expressed in this article are not necessarily those of the editors or of the American Heart Association. This article is Part 1 of a 3-part article. Parts 2 and 3 appear on pages 3151 and 3153, respectively.
- Received June 23, 2014.
- Revision received August 10, 2014.
- Accepted August 11, 2014.
- © 2014 American Heart Association, Inc.
- Flynn RW,
- MacDonald TM,
- Murray GD,
- MacWalter RS,
- Doney AS
- Glasziou P,
- Chalmers I,
- Rawlins M,
- McCulloch P
- Pasquini M,
- Charidimou A,
- van Asch CJ,
- Baharoglu MI,
- Samarasekera N,
- Werring DJ,
- et al